Study: Digoxin increases death risk in AFIB patients

August 15, 2014

A new study suggests heart patients with atrial fibrillation have an increased risk of death while taking the widely used drug digoxin.

A new study suggests heart patients with atrial fibrillation have an increased risk of death while taking the widely used drug digoxin.

The study, published online Aug. 11 in the Journal of the American College of Cardiology, suggests taking digoxin may increase the risk of death for patients with atrial fibrillation.

“I don’t want to say that every patient should come off this drug and every doctor should stop using it,” Dr. Mintu Turakhia, an assistant professor of cardiovascular medicine at Stanford and an author of the study, told the New York Times. “But this data should make us take pause and really evaluate whether we should be using this drug as much as we do.”

Niacin-laropiprant adjunct to statin therapy poses risks to heart patients

 

However, the study does not show that digoxin causes the higher death risks. Turakhia speculated that digoxin use may cause other dangerous abnormal heart rhythms.

The study analyzed medical records from the U.S. Department of Veterans Affairs (between 2003 and 2008) for 122,465 people newly diagnosed with atrial fibrillation. Nearly all of the patients were men, and almost one quarter were taking digoxin.

The study found that those taking digoxin were more than 20% more likely to die than those taking other drugs to control their atrial fibrillation.

Turakhia said safer alternatives include beta-blockers or calcium channel blockers.